Mississippi, 2002Damaging Wind in Mississippi, January 24, 2002
January 24, 2002 · NWS LIX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 24, 2:00 PM CST, 3 hours earlier.
Area forecast discussion, Jan 24, 2:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
200 PM CST THU JAN 24 2002
CURRENT FORECAST THINKING SEEMS TO BE DOING WELL. COLD FRONT LOOKS
TO BE ANGLED ACROSS CENTRAL LOUISIANA STRETCHING TOWARD CENTRAL
MISSISSIPPI AS IT CONTINUES ITS SLOW SOUTHWARD PROGRESSION. STILL
EXPECTING THIS BOUNDARY TO MOVE INTO THE NORTHWESTERN HALF OF THE
FORECAST AREA LATE THIS EVENING AND THEN CONTINUE ITS TREK EASTWARD
ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI OVERNIGHT CLEARING
THE MISSISSIPPI COAST AROUND DAYBREAK. CURRENT AVN/ETA CLOSE WITH
THEIR FRONTAL PROGRESSION WITH THE AVN SLIGHTLY FASTER. MAIN
DIFFERENCE BETWEEN THE TWO IS THE EASTWARD MOVEMENT OF THE TROF AXIS
BEHIND THE FRONT WITH THE ETA PUSHING IT A LITTLE MORE SOUTHWARD. BY
DOING THIS...THE ETA PUTS MORE ELEVATED PRECIPITATION ACROSS THE
FORECAST AREA FRIDAY MORNING. HOWEVER...WITH THE POSITION OF THE JET
PATTERN STEERING NORTH AROUND JACKSON...PREFER THE AVN SOLUTION WITH
CLEARING THE RAIN ACROSS THE NORTHERN ZONES TONIGHT AND ENDING EARLY
FRIDAY SOUTH AND EAST ZONES.
REGARDING THE THUNDERSTORM THREAT ASSOCIATED WITH THE PASSING
FRONT...GENERALLY FEEL THE CURRENT HWO AND PREVIOUS AFDS HAVE
HANDLED THIS WELL AND WILL DEFER TO THEIR DISCUSSIONS. AS A
RESULT...WILL CONTINUE THE WORDING OF LOCALLY HEAVY RAIN TONIGHT AS
THE FRONT PUSHES ACROSS THE FORECAST AREA.
LOOKS LIKE A NICE WEEKEND IS IN STORE FOR THE AREA AS HIGH PRESSURE
EXPANDS ACROSS THE LOWER MISSISSIPPI VALLEY. AS THE HIGH SHIFTS
EASTWARD LATE SUNDAY INTO MONDAY...SOME MOISTURE RETURN IS PROGGED
WHICH MAY BRING THE FORECAST AREA BACK INTO A FOG PATTERN. STARTING
TUESDAY...THE MRF IS STILL ADVERTISING THE NEXT FRONT TO APPROACH
THE LOWER SOUTHEAST AND ACTUALLY STALL ALONG THE GULF COAST ON
THURSDAY. WILL NOT BE TOO SPECIFIC WITH THIS AND BASICALLY COMBINE
THE LAST THREE DAYS WITH A CHANCE OF RAIN GIVEN THE UNCERTAIN NATURE
THESE NWP MODELS TREND TOWARD LATTER PERIODS.
PRELIM NUMBERS TO PONDER...
MCB 047/057/037/064 9000 BTR 050/057/039/065 8000
MSY 057/062/045/065 7200 GPT 057/062/043/064 7200
.NEW...SMALL CRAFT ADVISORY FROM KPQL TO ATCHAFALAYA RVR OUT 60 NM
AND INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.
09
In the hours before
Special weather statement, Jan 24, 11:00 AM CST, 6 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST THU JAN 24 2002
.SYNOPSIS...
STRONG SOUTHERLY FLOW WILL CONTINUE TO USER IN WARM TROPICAL AIR
INTO SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI AHEAD OF AN ADVANCING
COLD FRONT CURRENTLY LOCATED ACROSS NORTHWEST LOUISIANA STRETCHING
INTO NORTH MISSISSIPPI. THE FRONT IS EXPECTED TO MOVE INTO THE
INTERIOR SECTIONS OF SOUTHEAST LOUISIANA LATER THIS AFTERNOON AND
PUSH EASTWARD THIS EVENING AND OVERNIGHT CLEARING THE MISSISSIPPI
COASTAL AREA AROUND DAYBREAK FRIDAY.
.THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE ADVANCING FRONTAL
BOUNDARY THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN ALONG WITH OCCASIONAL CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. A FEW OF THESE
THUNDERSTORMS COULD REACH SEVERE THRESHOLDS WITH THE POTENTIAL FOR
DAMAGING WIND GUSTS IN EXCESS OF 55 MPH. HOWEVER...WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED. ALSO...SOME TRAINING OF THUNDERSTORM
CELLS IS POSSIBLE AS THE FRONT PROGRESSES EASTWARD. SOME LOCATIONS
MAY RECEIVE UP 2 INCHES OF RAIN THROUGH TONIGHT WHICH MAY PRODUCE
LOCALIZED FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS DURING
THE LATE AFTERNOON AND EVENING HOURS.
.MARINE HAZARDS...
IN ADDITION TO THE THUNDERSTORM THREAT...A SMALL CRAFT ADVISORY IS
IN EFFECT. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT WILL SHIFT TO
THE NORTHWEST AS THE BOUNDARY MOVES ACROSS LAKE PONTCHARTRAIN LATER
TONIGHT AND SUBSEQUENTLY THROUGH THE GULF COASTAL WATERS SOMETIME
FRIDAY MORNING.
ACTIONS...ACTIVATION OF THE STORM SPOTTER NETWORK IS NOT ANTICIPATED
AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT AGENCIES SHOULD REMAIN
ALERT FOR POTENTIALLY DETERIORATING WEATHER CONDITIONS AND STAFF
ACCORDINGLY SHOULD CONDITIONS WARRANT.
FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Thunderstorm Wind, Walthall
- When
- January 24, 5:00 PM CST
- Where
- Walthall County, Tylertown
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.117, -90.150
Thunderstorm winds blew the roof off of a barn, knocked down a tree, and blew a shed over onto a parked vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Mississippi, January 24, 2002$4.0 million · 69 kt wind · 30 events
- Heat in Georgia, January 24 to 31, 200297 events
- Damaging Winds and Lightning Strike in Kentucky, January 24, 2002$173,000 · 90 kt wind · 8 events
- Damaging Wind in Kentucky, January 24, 20023 injured · $75,000 · 78 kt wind · 1 event
- Flash Flooding in Alabama, January 24, 2002$155,000 · 5 events
- High Wind in Washington, January 24, 20021 injured · $100,000 · 1 event
- Damaging Wind in Kentucky, January 24, 2002$40,000 · 65 kt wind · 1 event
- High Wind in Wyoming, January 24 to 26, 2002$25,000 · 73 kt wind · 4 events
- Flooding in West Virginia, January 24, 2002$18,000 · 8 events
- Damaging Wind in Tennessee, January 24, 2002$22,000 · 1 event
- Damaging Wind in Tennessee, January 24, 2002$21,000 · 1 event
- Damaging Wind in Tennessee, January 24, 2002$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5278450.